True immunologic hypersensitivity reactions to heparin are very uncommon. In 1956, Bernstein described a patient with anaphylaxis to bovine heparin.1 He reviewed the literature, which then contained 32 reports of heparin sensitivity. Of these 32 cases, seven patients had evidence of anaphylaxis following heparin administration. This report deals with an apparent hypersensitivity reaction to bovine heparin in the absence of dermal reactivity, but in which serum from the patient demonstrated precipitating antibody to bovine and not porcine heparin.
A 64-year-old retired serviceman sustained a pulmonary thromboembolism during hospitalization for a possible myocardial infarction. A therapeutic course of bovine heparin was started. There was no history of either allergic diathesis or drug allergy. Initially, 7,000 units of heparin were administered intravenously. About one hour later, the patient experienced the sudden onset of shaking chills associated with a temperature of 37.8 C, which lasted ten minutes. Neither bronchospasm nor